DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Serotonin syndrome in elderly patients treated for psychotic depression with atypical antipsychotics and antidepressants: two case reports.

Author(s): Kohen I, Gordon ML, Manu P

Affiliation(s): Department of Psychiatry, Zucker Hillside Hospital, Glen Oaks, NY, USA. lKohen@nshs.edu

Publication date & source: 2007-08, CNS Spectr., 12(8):596-8.

Publication type: Case Reports

We report two cases of serotonin syndrome in elderly patients during treatment of psychotic depression with atypical antipsychotics and antidepressants. The first case is a 69-year-old man who was admitted for depression with psychosis and treated with trazodone, risperidone, and sertraline. Subsequently, he developed myoclonus, tremor, cogwheel rigidity, and diaphoresis. The second case is a 72-year-old female initially admitted to a medical inpatient unit for a change in mental status that presented as increased confusion, lethargy, slurred speech, and a fever of 101.5 degrees. She had been on phenelzine and quetiapine. In both cases, all symptoms resolved within 24 hours of the psychotropics being stopped. In both cases, we believe that serotonin syndrome was produced by a combination of an antidepressant and an atypical antipsychotic. There have been several case reports of serotonin syndrome from similar combinations of antidepressant and atypical antipsychotic treatment. Clinicians treating elderly patients with a combination of serotonergic antidepressants and atypical antipsychotics for psychotic depression should be aware of the potential for serotonin syndrome.

Page last updated: 2008-01-02

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017